Switching and stopping antidepressants

Nicholas Keks, Judy Hope, Simone Keogh

Research output: Contribution to journalArticleOtherpeer-review

14 Citations (Scopus)

Abstract

Switching from one antidepressant to another is frequently indicated due to an inadequate treatment response or unacceptable adverse effects. All antidepressant switches must be carried out cautiously and under close observation. Conservative switching strategies involve gradually tapering the first antidepressant followed by an adequate washout period before the new antidepressant is started. This can take a long time and include periods of no treatment with the risk of potentially life-threatening exacerbations of illness. Clinical expertise is needed for more rapid or cross-taper switching as drug toxicity, including serotonin syndrome, may result from inappropriate co-administration of antidepressants. Some antidepressants must not be combined. Antidepressants can cause withdrawal syndromes if discontinued abruptly after prolonged use. Relapse and exacerbation of depression can also occur. Gradual dose reduction over days to weeks reduces the risk and severity of complications.

Original languageEnglish
Pages (from-to)76-83
Number of pages8
JournalAustralian Prescriber
Volume39
Issue number3
DOIs
Publication statusPublished - 1 Jun 2016

Keywords

  • Antidepressant
  • Drug interaction
  • Drug withdrawal
  • Serotonin syndrome

Cite this

Keks, Nicholas ; Hope, Judy ; Keogh, Simone. / Switching and stopping antidepressants. In: Australian Prescriber. 2016 ; Vol. 39, No. 3. pp. 76-83.
@article{9b2ecc95d8544ae382eeb58bc9a7e983,
title = "Switching and stopping antidepressants",
abstract = "Switching from one antidepressant to another is frequently indicated due to an inadequate treatment response or unacceptable adverse effects. All antidepressant switches must be carried out cautiously and under close observation. Conservative switching strategies involve gradually tapering the first antidepressant followed by an adequate washout period before the new antidepressant is started. This can take a long time and include periods of no treatment with the risk of potentially life-threatening exacerbations of illness. Clinical expertise is needed for more rapid or cross-taper switching as drug toxicity, including serotonin syndrome, may result from inappropriate co-administration of antidepressants. Some antidepressants must not be combined. Antidepressants can cause withdrawal syndromes if discontinued abruptly after prolonged use. Relapse and exacerbation of depression can also occur. Gradual dose reduction over days to weeks reduces the risk and severity of complications.",
keywords = "Antidepressant, Drug interaction, Drug withdrawal, Serotonin syndrome",
author = "Nicholas Keks and Judy Hope and Simone Keogh",
year = "2016",
month = "6",
day = "1",
doi = "10.18773/austprescr.2016.039",
language = "English",
volume = "39",
pages = "76--83",
journal = "Australian Prescriber",
issn = "0312-8008",
number = "3",

}

Switching and stopping antidepressants. / Keks, Nicholas; Hope, Judy; Keogh, Simone.

In: Australian Prescriber, Vol. 39, No. 3, 01.06.2016, p. 76-83.

Research output: Contribution to journalArticleOtherpeer-review

TY - JOUR

T1 - Switching and stopping antidepressants

AU - Keks, Nicholas

AU - Hope, Judy

AU - Keogh, Simone

PY - 2016/6/1

Y1 - 2016/6/1

N2 - Switching from one antidepressant to another is frequently indicated due to an inadequate treatment response or unacceptable adverse effects. All antidepressant switches must be carried out cautiously and under close observation. Conservative switching strategies involve gradually tapering the first antidepressant followed by an adequate washout period before the new antidepressant is started. This can take a long time and include periods of no treatment with the risk of potentially life-threatening exacerbations of illness. Clinical expertise is needed for more rapid or cross-taper switching as drug toxicity, including serotonin syndrome, may result from inappropriate co-administration of antidepressants. Some antidepressants must not be combined. Antidepressants can cause withdrawal syndromes if discontinued abruptly after prolonged use. Relapse and exacerbation of depression can also occur. Gradual dose reduction over days to weeks reduces the risk and severity of complications.

AB - Switching from one antidepressant to another is frequently indicated due to an inadequate treatment response or unacceptable adverse effects. All antidepressant switches must be carried out cautiously and under close observation. Conservative switching strategies involve gradually tapering the first antidepressant followed by an adequate washout period before the new antidepressant is started. This can take a long time and include periods of no treatment with the risk of potentially life-threatening exacerbations of illness. Clinical expertise is needed for more rapid or cross-taper switching as drug toxicity, including serotonin syndrome, may result from inappropriate co-administration of antidepressants. Some antidepressants must not be combined. Antidepressants can cause withdrawal syndromes if discontinued abruptly after prolonged use. Relapse and exacerbation of depression can also occur. Gradual dose reduction over days to weeks reduces the risk and severity of complications.

KW - Antidepressant

KW - Drug interaction

KW - Drug withdrawal

KW - Serotonin syndrome

UR - http://www.scopus.com/inward/record.url?scp=84971516878&partnerID=8YFLogxK

U2 - 10.18773/austprescr.2016.039

DO - 10.18773/austprescr.2016.039

M3 - Article

VL - 39

SP - 76

EP - 83

JO - Australian Prescriber

JF - Australian Prescriber

SN - 0312-8008

IS - 3

ER -